UPDATE : Tuesday, July 23, 2019
상단여백
HOME Pharma
Tamiflu-phobia spreads after schoolgirl dies taking the drug
  • By Park Gi-taek
  • Published 2018.12.26 15:05
  • Updated 2018.12.27 11:14
  • comments 0

Concerns about Tamiflu (Ingredient: oseltamivir)’s side effects are spreading after a suspected suicide case of a female student who had taken the flu medicine.

There are reports of Tamiflu adverse effects or eyewitnesses online, and citizens have launched a series of the petition on Cheong Wa Dae's website expressing their anxiety over the drug’s ill effects.

In particular, the petition filed by the parents of the deceased, who claimed that the doctor and pharmacists did not inform them about the side effects of the drug, has raised controversy over drug misuse.

A 13-year-old middle school student who had taken the drug was found dead in the garden of her apartment building in Busan on Saturday.

The bereaved family said that the day before the student’s death, she left school early as she had the flu and fell asleep after taking Tamiflu in her house. The family added that she had no problems with her school life or friendship but showed strange symptoms after taking the drug. However, she did not learn about any side effects of Tamiflu from the doctor or pharmacist.

According to the Ministry of Food and Drug Safety, more than 50 local pharmaceutical companies sell 163 generic versions of Tamiflu, developed by Roche Korea. The number of reports about Tamiflu’s adverse effects from January to September totaled 209, which is slightly higher than 164 cases reported last year. Also, there were two additional cases in 2009 and 2016 when the patient committed suicide showing strange behavior after taking the drug

As the fear of side effects spread wide when the use of the flu treatment rises, the ministry circulated a letter of safety about the Tamiflu side effects to pharmaceutical experts and consumer groups, on Wednesday.

The ministry advised that, although the causal relationship is unclear, there is a need to take caution as patients have committed suicide or hurt themselves after taking the drug.

Also, the ministry said when using Tamiflu for children and adolescents there is a risk of abnormal behavior and cautioned the patient’s family to not leave their children alone after taking the drug for at least two days.

Meanwhile, the ministry issued a warning in 2007 on the dangers of delirium, neuropsychiatric adverse reactions that can be seen as an expression of internal excitement, among children and adolescent patients who take the drug. In May 2017, the ministry added a warning, stressing the need to supervise closely the development of abnormal behavior in children and adolescents who take the medication.

In 2009, the ministry issued a safety letter, which said, "Although the causal relationship was unclear in underage patients aged 10 years and older, there were reports of abnormal behavior after taking this drug, which led to accidents such as falling."

pkt77@docdocdoc.co.kr

<© Korea Biomedical Review, All rights reserved.>

Other articles by Park Gi-taek
iconMost viewed
Comments 0
More
Please leave the first comment.
여백
여백
여백
Back to Top